Michigan, 2002

Tornado and Hail in Michigan, August 13, 2002

August 13, 2002 · NWS GRR · 11 events in 10 counties and zones

A F0 tornado struck in northern Kent county during the evening hours of the 14th. , ranking it as a F0 tornado on the Fujita scale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$122,000
Crop damage
$15,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A F0 tornado struck in northern Kent county during the evening hours of the 14th. It had maximum winds of about 70 m.p.h., ranking it as a F0 tornado on the Fujita scale. The path length was about a mile long and path width about 100 yards wide. The storm hit at 9:30 p.m. EDT near the intersection of Summit Avenue and Whirlwind Road, just north of 11 Mile Road. It moved northeast and caused minor damage to 4 homes on Summit Avenue and a furniture store on Northland Drive. Numerous small trees and a few large trees were broken or uprooted. At least three of the homes had shingle and minor siding damage. The garage of one home had an aluminum soffit torn off. Lawn furniture at several homes was also damaged and one hot tub as well as a trampoline was damaged. A delivery truck was lifted up on to a curb and another was tipped over at the furniture store. Numerous reports of wind damage from severe thunderstorms were also received from across southwestern and west central lower Michigan. One isolated one inch hail report was received as well, from Allegan county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 13, 10:00 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 13, 10:00 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1100 AM EDT TUE AUG 13 2002

VIS AND IR SAT IMAGERY AT 1430Z SHOWS MOST OF OUR CWA IS GETTING A
FAIR AMOUNT OF SUN THIS MORNING... THOUGH THERE ARE SCATTERED AREAS
OF LOW AND MID CLOUD COVER. LI/S HAVE ALREADY FALLEN INTO THE -4 TO
-7 RANGE... WITH K-INDEX VALUES AROUND 40 AND TOTAL TOTALS INTO THE
LOWER 50S. LAPS SOUNDINGS SHOW ABUNDANT MOISTURE FROM 200 MB ALL THE
WAY DOWN TO THE SFC AND PRECIPITABLE WATER VALUES IN EXCESS OF TWO
INCHES. SO EVEN THOUGH THERE IS A LACK OF LOW LEVEL FORCING WITH THE
COLD FRONT STILL BACK ACROSS CENTRAL WI... THERE IS PLENTY OF
MOISTURE AND INSTABILITY IN PLACE FOR SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAINFALL THIS AFTERNOON. ISOLATED SEVERE STORMS WILL
BE POSSIBLE TOO. TEMPS HAVE ALREADY RISEN INTO THE UPPER 70S TO
LOWER 80S ACROSS MOST OF OUR CWA... SO WE WILL BUMP THE MAX TEMP
FORECAST UP INTO THE MIDDLE 80S FOR THE MAJORITY OF OUR AREA.

LAURENS

.GRR...NONE.

In the hours before

Special weather statement, Aug 13, 12:17 PM EST, 1 hour 53 minutes before
MIZ064-071>074-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
117 PM EDT TUE AUG 13 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT TUESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN SOUTHWEST MICHIGAN
     ALLEGAN...KALAMAZOO AND VAN BUREN

IN SOUTH CENTRAL MICHIGAN
     JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

LAURENS
Special weather statement, Aug 13, 1:03 PM EST, 1 hour 7 minutes before
MIZ037>040-043>046-050>052-056>059-065>067-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
203 PM EDT TUE AUG 13 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT TUESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...BARRY AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM AND EATON

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

LAURENS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Hail, Calhoun

When
August 13, 2:10 PM EST
Where
Calhoun County, Countywide
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.250, -85.000

Thunderstorm Wind, Eaton

When
August 13, 3:00 PM EST to 3:20 PM EST
Where
Eaton County, Countywide
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -84.883

Thunderstorm Wind, Kalamazoo

When
August 13, 3:00 PM EST
Where
Kalamazoo County, Countywide
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.250, -85.500

Thunderstorm Wind, Van Buren

When
August 13, 3:00 PM EST
Where
Van Buren County, Countywide
Measured
60 kt (69 mph)
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
42.250, -86.050

Thunderstorm Wind, Allegan

When
August 13, 3:05 PM EST
Where
Allegan County, Countywide
Measured
51 kt (59 mph)
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.617, -85.850

Thunderstorm Wind, Barry

When
August 13, 3:15 PM EST
Where
Barry County, Countywide
Measured
53 kt (61 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -85.300

Thunderstorm Wind, Kent

When
August 13, 3:30 PM EST
Where
Kent County, Byron Center
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.817, -85.733

Thunderstorm Wind, Ottawa

When
August 13, 3:35 PM EST to 3:55 PM EST
Where
Ottawa County, Countywide
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.950, -86.000

Thunderstorm Wind, Clinton

When
August 13, 3:35 PM EST
Where
Clinton County, St Johns
Measured
53 kt (61 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.000, -84.567

Thunderstorm Wind, Gratiot

When
August 13, 3:45 PM EST
Where
Gratiot County, Countywide
Measured
53 kt (61 mph)
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
43.300, -84.583

Tornado, Kent

When
August 13, 8:30 PM EST to 8:33 PM EST
Where
Kent County, Rockford
Rating
F0
Path length
1 mi
Path width
100 yd
Property damage
$40,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
43.117, -85.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyThe tornado archive for Michigan, 2002Warnings in Michigan, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315653, 5315649, 5315650, 5315652, 5315651, 5315648, 5315644, 5315646, 5315647, 5315645, 5315643.